View Full Version : Strattera 40mg and high bpm, should I stick with it or switch to something new?


Heybunny
10-23-16, 12:43 PM
Hi! I'm a 5'7" 150lb (approx) female, currently very sedentary lifestyle due to an unrelated health condition - I'll try and give a tl;dr of my experience so far.


Diagnosed in May 2016, prescribed 18mg of Concerta.
Between May 2016 and September 2016 I was on increasingly higher doses of Concerta, stopping at 54mg after I had literally no good/bad effects from it, as I was getting frustrated and wanted to try something else.
Prescribed 20mg Strattera in mid-Sep this year, felt nothing again.

On the 9th of October, my dosage was increased to 40mg, which has given me my first effect from ADHD meds - a heart rate increase. It was in the mid 70s before this happened, now it's high 80s/low 90s resting and if I do anything remotely exerting, it goes to 110+. :(

On one hand, I'm glad an ADHD med is finally affecting me - on the other, it's a side effect rather than a benefit. I know Strattera takes much longer to work than other ADHD meds, maybe 2-4 weeks, but my heart rate went up the first day I took the new dosage.
I'd like to add before starting any meds, I had a blood test and ECG and I was fine in that regard, no problems reported.

My question is, should I ask to increase my dosage of Strattera, since I know 40mg is the standard adult dosage (according to the leaflet that came with the meds anyway) and although I know everyone responds differently, will I generally experience an even worse heart rate if I do this? Should I give the 40mg more time than I have? Should I request a different medication?

Also, my next review is in December and my new specialist said something like "We'll have to review you medicating something that may not even be there" which has made me instantly want a new specialist, but I don't know if this is possible. I'm worried he intends to reverse my diagnosis I've been wanting for over 20 years. I don't feel the one I have at the moment knows much about ADHD medication - he kept bringing up antidepressants at my last appointment rather than my meds and just wanted me to keep taking Concerta.

Finally, I'd like to mention that I've been feeling what might be depression for the past week or two, something I've never felt before. I am however, dealing with a medical condition that simply takes time to heal and meds don't help it, so it's a case of waiting for that to happen and currently I've been waiting over 3 years and that's normal, but many with the same condition report feeling depressed also, so it may not be related to the Strattera.

tl;dr:


Taken Concerta for 4 months, felt no effects.
Took 20mg of Strattera for 3-4 weeks, felt nothing again.
Currently on 40mg of Strattera for 3 weeks, BPM has gone up to 90/111 ish.
Possibly feeling depressive symptoms, may not be related however.
Will the heightened BPM likely stay with me as long as I'm on Strattera (40mg+)
With the above in mind, should I stay on Strattera for longer at the current dose, request a higher dose, or switch to something else, such as Vynase?
Extra question: Current specialist doesn't seem to understand ADHD very well, gave me the impression they don't think I have it or that it exists, worried they will reverse my diagnosis - should I try and get someone else before my December appointment?

Thank you for your time everyone!
PS: I wanted to include a picture of my favourite mug!
http://imgur.com/KJ1V2Ex

Little Missy
10-23-16, 02:58 PM
I do not believe there is an antidepressant that does not cause high blood pressure.

Heybunny
10-23-16, 03:10 PM
I do not believe there is an antidepressant that does not cause high blood pressure.

I'm not sure if heart rate is linked to blood pressure, but I have that regularly checked and I've never been anything other than "normal" (including when I was on Sertraline 5 years ago). I wasn't aware Strattera was an antidepressant actually, though I did just check and it says it can be used for depression, particularly if the depression is co-morbid with ADHD.

bethinhfx
10-23-16, 06:07 PM
I am on 40mg of strattera and find that it does effect my ability to focus and concentrate in an effective way. The only problem is that it does not stimulate me and I am concerned that I should be back on dexedrine, which worked for me in many ways. The issue with the dex is that I experienced a period of psychosis and was hospitalized and as a result was taken off of the dex because it can be over stimulating. So, I am not really answering your question other than relating my own experience with ADHD medications, and I feel the same way about the psychiatrist I am seeing now. I don't want to "miss out" on the right meds etc., after being unmedicated and not properly diagnosed for so long. Thanks, Beth

TheTalon
10-30-16, 02:19 AM
I've had the same thing, my resting HR has increased quite a bit as I've started taking Strattera. Here is where I'm up to.

Week 1-4 @ 40mg
Week 4-8 @ 80mg
Now I'm 2 weeks into 100mg

HR before taking any ADHD meds (have tried Ritalin and Dexamphetamine) my resting HR would be low 50s bpm, but more importantly my blood pressure was around 115/70. Now i'm at about 68bpm resting and BP 125/77, this is at 100mg of Strattera.


To give you a summary of my stats on different medications:

Ritalin
I found it actually lowered my resting HR (once measured at 48bpm), but would increase my blood pressure a little. It would also give me a warm head on the maximum dose.
(did nothing for the ADHD & I could eat 3 x 10mg tablets and go to sleep)

Dexamphetamine
Increased resting HR, quite a bit to 75 but my blood pressure was closer to normal, only slightly increased.

Heybunny
11-11-16, 11:50 PM
Thanks everyone, after I experienced a week of depression that I've never had before and the odd mild suicidal though (I wish I wasn't here rather than actually planning to do anything about it), I decided to stop the Strattera, I'm now looking into other options.

TheTalon
11-15-16, 03:37 AM
I also stopped. Side effects got too much for me without showing any clear benefit

Scattered1983
01-08-17, 11:48 AM
The first couple of months on Strattera, I had some higher-than-usual BP readings, and my doc transferred me to Vyvanse (which eventually sent me to the ER for high BP). Now, back on Strattera for over a year, my BP is the lowest it's been in my adult life.